MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 3.5MM X 28MM CTX SCR S-T; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 3.5MM X 28MM CTX SCR S-T; SCREW, FIXATION, BONE
Model Number 72403528
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/26/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the surgeon was tightening the 3.5x28 evos small cortex screw into the plate, and then the head of the screw broke off, leaving the threaded portion of the screw inside the patient.The procedure was completed without delay with an smith & nephew backup device.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Given the nature of the allegation, the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical / medical investigation concluded that, based on the limited information provided, the root cause of the reported breakage could not be determined.The evos screws are implantable so biocompatibility is not an issue.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort, cannot be determined for the retained broken pieces but as the threaded portion is retained within the bone no impact is expected.No further medical assessment can be rendered at this time.A review of the complaint history did not reveal additional complaints for the listed device.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 3.5MM X 28MM CTX SCR S-T
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10847122
Report Number1020279-2020-06488
Device Sequence Number4134883
Product Code HWC
UDI-Device Identifier00885556634394
UDI-Public00885556634394
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K172262
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72403528
Device Catalogue Number72403528
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/26/2020
Supplement Date Received by Manufacturer08/06/2021
Initial Report FDA Received Date11/16/2020
Supplement Report FDA Received Date08/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;